Dear Alice,

My roommate is on the pill now, and she seems to be having some unpleasant symptoms: bleeding, decreased appetite, etc. I've heard some awful stories about what this form of contraception can do to young women. Should I advise her to see a doctor?

Thanks,
Worried

Dear Worried,

Oral contraceptives, otherwise known as “the pill,” do indeed have some hard to swallow potential side effects, though some find there to be desirable side effects, too. Both the combination pill and minipill come with possible side effects; however, you and your roommate might be relieved to hear that the side effects are generally minor and may decrease with time. There are also quite a few positives from taking the pill, but encouraging your roommate to reach out to a health care provider to further investigate these potential side effects may be wise, particularly if they don't decrease over time.

Changes in hormone levels from the pill may have a number of effects on the body. Some of the more common ones are the two you noted: increased bleeding and decreased appetite. As far as the breakthrough bleeding, it usually happens during the first or second pill cycle and often clears up after that, as the uterus adjusts to the new levels of hormones. Breakthrough bleeding, however, doesn't mean that the pill isn't working as a contraceptive. Also, nausea, which may contribute to decreased appetite, is a common early side effect of the pill. If your roommate is on the combination pill, this queasy feeling may be caused by the estrogen levels in the pill, which could irritate the stomach lining. Antacid tablets or taking the pill with dinner might relieve some of the discomfort. Other common side effects of both types of pills are headaches, decreased sexual desire, mood shifts, acne, changes in vaginal discharge, changes in menstrual flow, sore breasts, and weight gain. 

If your roommate has just recently started taking the pill, keep in mind that some side effects are usually only present for the first few months as the body adjusts to the steady dose of hormones. Over time, these side effects may decrease or disappear altogether. If your roommate is bothered by side effects after three months, or if the side effects are especially severe, they may decide that the particular oral contraceptive they're on isn't for them. They might want to discuss other options with their health care provider, such as switching pills or trying out a different form of contraception. If your roommate experiences severe pain or swelling in the legs (thigh or calf), bad headache, dizziness, weakness, numbness, blurred vision (or loss of sight), speech problems, chest pain or shortness of breath, or abdominal pain, it would be wise to contact a health care provider immediately.

Though your question speaks to potential undesirable side effects, there are many positive effects that accompany the use of the pill for some folks, including predictable periods, cycle regulation, lighter menstrual flow, less cramping, acne improvement, and decreased risks for ectopic pregnancy, reproductive system infections, and iron deficiency anemia. Each person is likely to experience their own mix of positive and negative effects with any birth control method and it isn't uncommon for people to try several different contraceptive methods before finding one that's the best fit. 

Hope this helps!

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.

Vertical Tabs